0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Brief Communications |

Delayed-Onset Heparin-Induced Thrombocytopenia

Lawrence Rice, MD; Walid K. Attisha, MD; Alane Drexler, MS, RN; and John L. Francis, PhD
[+] Article and Author Information

From Baylor College of Medicine, The Methodist Hospital, and St. Luke's Episcopal Hospital, Houston, Texas and Florida Hospital Center for Hemostasis and Thrombosis, Orlando, Florida.


Acknowledgments: The authors thank Drs. Kelty Baker, John McCarthy, James Muntz, Mark Hausknecht, and Barry Zeluff for their contributions to the clinical care of these patients. They also thank Ms. Mary Moir for her contribution to the manuscript preparation.

Requests for Single Reprints: Lawrence Rice, MD, The Methodist Hospital, 6565 Fannin Street, MS 902–Main, Suite 930, Houston, TX 77030; e-mail, lrice@bcm.tmc.edu.

Current Author Addresses: Drs. Rice and Attisha: Medical Hematology Section, The Methodist Hospital, Baylor College of Medicine, 6565 Fannin Street, MS 902—Main, Suite 930, Houston, TX 77030.

Ms. Drexler and Dr. Francis: Florida Hospital, 2501 North Orange Avenue, Suite 786, Orlando, FL 32804.

Author Contributions: Conception and design: L. Rice, W.K. Attisha, J.L. Francis.

Analysis and interpretation of the data: L. Rice, W.K. Attisha, A. Drexler, J.L. Francis.

Drafting of the article: L. Rice, W.K. Attisha.

Critical revision of the article for important intellectual content: L. Rice, J.L. Francis.

Final approval of the article: L. Rice, A. Drexler, J.L. Francis.

Provision of study materials or patients: L. Rice, A. Drexler, J.L. Francis.

Administrative, technical, or logistic support: W.K. Attisha, A. Drexler, J.L. Francis.

Collection and assembly of data: L. Rice, W.K. Attisha, A. Drexler, J.L. Francis.


Ann Intern Med. 2002;136(3):210-215. doi:10.7326/0003-4819-136-3-200202050-00009
Text Size: A A A

Background: Heparin-induced thrombocytopenia presents 5 to 12 days after heparin exposure, with or without arterial or venous thromboemboli. Delayed recognition and treatment of heparin-induced thrombocytopenia contribute to poor patient outcomes.

Objective: To describe and increase awareness of a clinical scenario in which the onset or manifestations of heparin-induced thrombocytopenia are delayed.

Design: Retrospective case series.

Setting: Three large urban hospitals (with active cardiovascular surgery programs).

Patients: 14 patients seen over a 3-year period in whom heparin-induced thrombocytopenia became apparent on delayed presentation with thromboembolic complications.

Measurements: Platelet counts, onset of objectively determined thromboembolism, results of heparin-induced platelet factor 4 antibody tests, and outcomes.

Results: Patients went home after hospitalizations that had included heparin exposure—in most cases, with no thrombocytopenia recognized—only to return to the hospital (median, day 14) with thromboembolic complications. Thromboemboli were venous (12 patients, 7 with pulmonary emboli) or arterial (4 patients) or both. Platelet counts were mildly decreased in all but 2 patients on second presentation. On readmission, 11 patients received therapeutic heparin, which worsened the patients' clinical condition and, in all 11 cases, decreased the platelet count (mean at readmission, 143 × 109 cells/L; mean nadir after heparin re-exposure, 39 × 109 cells/L). Results of serologic tests for heparin-induced antibodies were positive in all patients. Subsequent treatments included alternative anticoagulants (11 patients), thrombolytic drugs (3 patients), inferior vena cava filters (3 patients) and, eventually, warfarin (11 patients). Three patients died.

Conclusions: Delayed-onset heparin-induced thrombocytopenia is increasingly being recognized. To avoid disastrous outcomes, physicians must consider heparin-induced thrombocytopenia whenever a recently hospitalized patient returns with thromboembolism; therapy with alternative anticoagulants, not heparin, should be initiated.

Figures

Grahic Jump Location
Figure.
Three cases of delayed-onset heparin-induced thrombocytopenia.topmiddlebottom

Shown are the platelet counts and clinical courses of patient 1 ( ), patient 2 ( ), and patient 3 ( ). *First day of heparin exposure. AVR = aortic valve repair; DVT = deep venous thrombosis; LMWH = low-molecular-weight heparin; MVR = mitral valve replacement; PE = pulmonary embolism.

Grahic Jump Location

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Delayed-Onset Heparin-Induced Thrombocytopenia

The summary below is from the full report titled “Delayed-Onset Heparin-Induced Thrombocytopenia.” It is in the 5 February 2002 issue of Annals of Internal Medicine (volume 136, pages 210-215). The authors are L Rice, WK Attisha, A Drexler, and JL Francis.

Read More...

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Journal Club
Related Point of Care
Topic Collections
PubMed Articles
Heparin-induced thrombocytopenia. Clin Toxicol (Phila) Published online May 20, 2014.;
Unusual Case of HIT With Cardiac Arrest During Hemodialysis. Ann Pharmacother Published online May 20, 2014.;

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)